Kentucky, 2023

Damaging Winds in Kentucky, February 22, 2023

February 22, 2023 · NWS PAH · 3 events in 3 counties and zones

A broken line of thunderstorms intensified as it raced east-northeast, causing several locally damaging wind events. The storms were associated with a compact 500 mb shortwave trough and related jet streak that raced northeast from the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of thunderstorms intensified as it raced east-northeast, causing several locally damaging wind events. The storms were associated with a compact 500 mb shortwave trough and related jet streak that raced northeast from the southern Plains. Within the warm sector of the surface low, a low-topped broken line of thunderstorms advanced northeast across far western Kentucky. Unseasonably warm surface temperatures in the lower 70's and surface dew points in the lower 60's contributed to a modest diurnal uptick in intensity related to afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:09 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 22, 2:09 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
209 PM CST Wed Feb 22 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 209 PM CST Wed Feb 22 2023

Main concerns in the short-term portion of the forecast is the gusty
winds/Wind Advisory into this evening along some lingering
convection across the Pennyrile. Temperatures will remain a good 20
degrees above normal through Thursday.

Tonight: A prefrontal trough moving through eastern portions of the
area early this evening, will keep the threat of showers and a few
thunderstorms over the Pennyrile Region, gradually shifting into
central Kentucky. It is still possible that some stronger winds may
mix down over those area and an isolated wind threat would be the
main concern. Otherwise, once the trough slides east of the area,
expect drier air to build in overnight, leading to a decrease in
cloud cover and any precipitation. The gusty winds will also diminish
by mid to late evening, so the Wind Advisory end time still looks
good. Overnight lows are only expected to drop into the 50s to
around 60. That is about 25-30 degrees above normal!

Thursday and Thursday night: A surface low is expected to shift from
central Illinois early in the day to far southern Ontario by late
Thursday afternoon. As this happens, a cold front will sweep through
the Quad State area from west to east by mid to late morning. The
front will pass through the area dry as there is very little
moisture available. The southerly winds ahead of the front will
allow for another warm start to the day across most of the CWA;
however, temperatures will gradually trend lower through the afternoon
from west to east. Some moisture will trend northward Thursday
nights southerly flow develops along the Gulf coast, but the
boundary just to the south of the area should be the main focus of
any rain or increased cloud cover. It is likely that some of the
cloud cover will work into southern portions of the CWA, but not
expecting any impacts. Highs Thursday will be in the 60s to low 70s,
warmest east and overnight lows will drop into the mid 20s to mid
30s. The warmer lows will be in the southern couple tiers of
counties, where cloud cover may develop.

Friday and Friday night: The aforementioned frontal boundary is
expected to drift slowly northward toward the Quad State area as the
flow aloft becomes more zonal. There are some hints that a couple
subtle waves may slide through the flow, which may lead to an
increase in cloud cover and eventually increase the chances for
rain. Stuck with some scattered rain showers for this time period
with temperatures running around 45 to 55 degrees.

.LONG TERM...(Saturday through Wednesday)
Issued at 209 PM CST Wed Feb 22 2023

A frontal boundary will remain draped south of our region on
Saturday. Models continue to show weak disturbances in the upper
flow and along the front producing some light rain across all but
far northern portions of our region Saturday morning, then mainly
across portions of west Kentucky and southeast Missouri Saturday
afternoon and Saturday evening.

By late Saturday night into Sunday, the western portion of the
front will lift north as low pressure over the Central
Rockies/Central Plains begins to push east/northeast along the
front. The front lifting north will spread chances of rain back
across the entire PAH forecast. As the surface low moves through
Kansas into northern Missouri Sunday night into Monday, the
associated cold front will push through Missouri and on through
the PAH forecast area. Winds and rain chances will increase
significantly, with widespread rain and very gusty south to
southwest winds late Sunday night through Monday morning. Rain
will end from west to east Monday afternoon into Monday evening
behind the front, and winds will shift to the west and remain
pretty gusty through the overnight hours Monday.

The scenario Monday for winds looks similar to what we are dealing
with today. We may see wind gusts back in the 30-45 mph range,
but this is still pretty far out and much could change between
now and then. Just something to watch.

As for rainfall, totals in the half inch to three quarter inch
range seems reasonable. Models are not in that great of agreement
in just how much rain we will see over the weekend, and if the
front sinks farther south, it may reduce/eliminate rain chances at
times through Saturday night. Again, something to watch.

Beyond Monday evening, high pressure will build across the
Central U.S. Tuesday, with the center of the high moving east of
our region Tuesday night. We should see quite a bit of sunshine
Tuesday, then a bit more clouds will be possible Wednesday as a
system develops over the Plains.

Temperatures Saturday will be near to a little above normal, and
we will see a warming trend Saturday night through Monday as winds
shift back to the south. Temperatures by Sunday night and Monday
will again be an impressive 15 to 25 degrees above normal. We will
cool down behind the front for Tuesday and Wednesday, but we will
still be well above normal.

&&

.AVIATION...
Issued at 1149 AM CST Wed Feb 22 2023

The main impacts with this TAF issuance will be gusty winds to
40kts this afternoon into this evening along with a line of
showers and a few thunderstorms. Some severe wind gusts to 60 mph
will be possible. Improving conditions can be expected later this
evening through Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 8 PM CST this evening for ILZ075>078-080>094.

MO...Wind Advisory until 8 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 8 PM CST /9 PM EST/ this evening for INZ081-
     082-085>088.

KY...Wind Advisory until 8 PM CST this evening for KYZ001>022.

&&

SHORT TERM...KC
LONG TERM...RST
AVIATION...KC
Hazardous weather outlook, Feb 22, 3:02 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
302 PM CST Wed Feb 22 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-232115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
302 PM CST Wed Feb 22 2023 /402 PM EST Wed Feb 22 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Late this Afternoon and Tonight

Showers and a few thunderstorms moving through the region will be
capable of becoming strong to severe into early this evening,
with damaging winds being the main concern.

Very gusty south to southwest winds will continue into this
evening, with gusts of 40 to 50 mph possible. A Wind Advisory is
in effect until 8 PM CST.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong south to southwest winds will be possible over most of the
region Monday, with gusts of 35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of any wind damage or gusts with showers or storms, or
measured wind gusts of 40 mph or greater outside of showers and
storms would be appreciated through this evening.

In the hours before

Special weather statement, Feb 22, 2:45 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
245 PM CST Wed Feb 22 2023

KYZ001-MOZ112-114-222115-
Fulton KY-New Madrid MO-Mississippi MO-
245 PM CST Wed Feb 22 2023

...Strong thunderstorms will impact portions of western Fulton,
southwestern Mississippi, and southern New Madrid Counties through
315 PM CST...

At 245 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canalou to near Deering. Movement was east
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Canalou around 250 PM CST.
  Matthews around 255 PM CST.
  Farrenburg around 305 PM CST.

Other locations in the path of these storms include East Prairie.

This includes Interstate 55 between Mile Markers 33 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Missouri.

&&

LAT...LON 3640 8959 3640 8967 3643 8972 3642 8974
      3639 8975 3639 8991 3663 8980 3663 8970
      3679 8970 3680 8920 3650 8921 3650 8942
      3646 8946 3647 8950 3650 8949 3650 8953
      3646 8952 3643 8955 3637 8951 3634 8954
TIME...MOT...LOC 2045Z 269DEG 27KT 3678 8967 3625 8991

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

07
Local storm report, Feb 22, 2:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
02/22/2023                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN IN CAPE GIRARDEAU
            AREA INCLUDING ON COBBLEFIELD COURT,
            LEXINGTON, AND SILVER SPRING.

&&

SP
Local storm report, Feb 22, 2:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     2 W SCOTT CITY          37.23N 89.57W
02/22/2023  M60 MPH          SCOTT              MO   ASOS

            PEAK WIND GUST MEASURED AT KCGI ASOS.

&&

SP
Local storm report, Feb 22, 3:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
02/22/2023                   CAPE GIRARDEAU     MO   UTILITY COMPANY

            2481 CUSTOMERS WITHOUT POWER IN CAPE
            GIRARDEAU COUNTY.

&&

SP
Local storm report, Feb 22, 3:09 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     NON-TSTM WND GST 3 SSW DE SOTO           37.78N 89.25W
02/22/2023  M61 MPH          JACKSON            IL   ASOS

            ASOS STATION KMDH CARBONDALE IL.

&&

SP
Local storm report, Feb 22, 3:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     CARBONDALE              37.72N 89.22W
02/22/2023                   JACKSON            IL   TRAINED SPOTTER

            POWER POLE LEANING AT OLD HWY 13 AND COUNTRY
            CLUB ROAD IN CARBONDALE ILLINOIS.

&&

SP

The radar

The Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
February 22, 3:25 PM CST
Where
Ballard County, 3.3 mi W of Blandville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.950, -89.010

A tree fell on a house between Wickliffe and Blandville.

Thunderstorm Wind, McCracken

When
February 22, 3:35 PM CST to 3:45 PM CST
Where
McCracken County, Woodville to Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.100, -88.880

A few trees were blown down, blocking roads. Two of the trees were in western McCracken County, and another was in the city of Paducah.

Thunderstorm Wind, Graves

When
February 22, 3:52 PM CST to 3:55 PM CST
Where
Graves County, 2.5 mi SW of Hickory to Symsonia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.794, -88.662

A wind gust to 60 mph was estimated by a retired NWS employee just north of Mayfield. A tree was down in a yard in the Symsonia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074185, 1074187, 1074189.